Recent Blog Articles
Pouring from an empty cup? Three ways to refill emotionally
Give praise to the elbow: A bending, twisting marvel
Sneezy and dopey? Seasonal allergies and your brain
The FDA relaxes restrictions on blood donation
Apps to accelerometers: Can technology improve mental health in older adults?
Swimming and skin: What to know if a child has eczema
A muscle-building obsession in boys: What to know and do
Natural disasters strike everywhere: Ways to help protect your health
Dementia: Coping with common, sometimes distressing behaviors
Screening tests may save lives — so when is it time to stop?
Some drugs may cause your erectile dysfunction
ED can be a side effect of many common drugs, such as blood pressure medications and antidepressants.
One reason erectile dysfunction becomes more common with age is that older men are more likely to be on some kind of medication. In fact, an estimated 25% of all ED is a side effect of drugs, according to the Harvard Special Health Report Erectile Dysfunction: How medication, lifestyle changes, and other therapies can help you conquer this vexing problem.
The most common types of medication that are linked to ED include antidepressants, anti-ulcer drugs, tranquilizers, and diuretics—which help the body get rid of sodium and water, and are used to treat heart failure, liver failure, and certain kidney disorders.
Propecia, which is used to counteract baldness, is also reported to cause ED in 1.3% of men who use it. Other medications that may trigger ED are antihistamines, anti-androgens (used to treat prostate cancer), anticholinergics (used to treat an overactive bladder, incontinence, COPD, and symptoms of Parkinson's disease), and some anticancer drugs.
However, the most common type of drug that may lead to ED is blood pressure medication. ED and high blood pressure often go hand in hand. Men with ED are about 38% more likely to have high blood pressure than those without ED, according to a study that examined the medical records of more than 1.9 million men.
The connection is not too surprising since ED often occurs in men who smoke or are overweight, both of which are common risk factors for high blood pressure. ED also might serve as a warning sign for undiagnosed high blood pressure or heart disease.
Although all types of blood pressure medications may cause ED, the problem seems to be greatest with diuretics and beta blockers and less so with alpha blockers, ACE inhibitors, and angiotensin-receptor blockers.
Sometimes the link between high blood pressure drugs and ED is psychological. It is possible that being aware of a drug's possible ED side effects could make a man experience symptoms.
One study looked at men newly diagnosed with heart disease, but without ED, who started treatment with the beta blocker atenolol (Tenormin). Among those who were told about the drug's potential sexual side effects, almost a third reported ED. In contrast, of those who were not told the drug's name or its side effects, only 3% said they experienced ED.
If you are taking any medications, consult with your doctor to see if the medications may be associated with your ED. Make sure to report all the drugs you take on a regular basis—both prescription and over-the-counter.
If your doctor suspects that a medication is to blame for your ED, he or she may be able to substitute another drug, or perhaps change your dosage. Keep in mind that it can take from several days to several weeks after stopping or changing a medication for erections to return.
– By Matthew Solan
Executive Editor, Harvard Men's Health Watch
To learn more about the causes of erectile dysfunction and get a comprehensive review of ED treatments, buy the Harvard Special Health Report Erectile Dysfunction: How medication, lifestyle changes, and other therapies can help you conquer this vexing problem .
As a service to our readers, Harvard Health Publishing provides access to our library of archived content. Please note the date of last review or update on all articles.
No content on this site, regardless of date, should ever be used as a substitute for direct medical advice from your doctor or other qualified clinician.
Free Healthbeat Signup
Get the latest in health news delivered to your inbox!